Iowa, 2019Flood in Iowa, April 11 to 12, 2019
April 11 to 12, 2019 · NWS FSD · 1 event in 1 county or zone
With liquid equivalent precipitation of 2 to 3 inches over much of southeast South Dakota during the first two weeks of April, many smaller rivers and creeks experienced a rise into flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With liquid equivalent precipitation of 2 to 3 inches over much of southeast South Dakota during the first two weeks of April, many smaller rivers and creeks experienced a rise into flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 11, 5:07 AM CST, 53 minutes earlier.
Area forecast discussion, Apr 11, 5:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
607 AM CDT Thu Apr 11 2019
.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Thu Apr 11 2019
Impressive upper level system moving through the area early this
morning. The mid level water vapor does an excellent job of showing
the warm conveyor belt through the Central Plains with a tropical
connection extending southwest through the Baja of California into
the Pacific Ocean. This deepening system has produced a strong
inverted trough with warm and unstable air to the east advecting
westward into the boundary. This will keep the precipitation going
through the day into tonight for many locations. This morning a
broad area of rain, freezing rain and sleet will occur from just
west of Interstate 29 into southwest MN and northwest IA. The
farther south and east the better the chance that conditions remain
less hazardous and mainly rain. Still anticipate a somewhat small
area of freezing rain early this morning near Interstate 90 from
Sioux Falls into southwest MN and southwest of Sioux Falls towards
Vermillion. This is obviously a very difficult scenario with surface
temperatures in the area running about 30 to 34 degrees and
temperatures aloft also right around 30 to 35 degrees. Elevated
surfaces have done a good job of collecting the ice so far with
strong easterly winds keeping much of the accretion on one side of
exposed objects like trees, power lines, vehicles and poles.
At 08z an area of thunderstorms was lifting rapidly north into
southeast SD. Along and west of the James River mainly snow is
anticipated with 1-2" per hour snowfall rates possible through
sunrise. Coupled with wind gusts of 40 to 50 mph conditions should
be very hazardous. East of the James River the mix in precipitation
is still expected. By late morning into the afternoon the colder air
will wrap in from the southwest with an increasing threat for
snowfall across eastern SD into southwest MN. Snow fall amounts
within the blizzard warning should still approach 10 to 20 inches
when including what fell yesterday. The tight gradient of snowfall
is still in place from about Yankton to Sioux Falls down I-90 into
southwest MN where the mix of sleet, freezing rain and snow is still
expected this morning. Northwest IA into far southeast SD could see
a period of light to no precipitation this morning into the early
afternoon as the system wraps up and the focus is in central SD.
Along and west of the James River snowfall rates of at least an inch
an hour are expected into this afternoon.
By tonight the system will wrap up and lift northeast with the
trowal falling apart and shifting east. Snowfall rates and intensity
will also diminish but an additional 2 to 5 inches of snow will be
possible late this afternoon and tonight over far eastern SD into
southwest MN. Coupled with the strong winds and the existing
snowpack blizzard conditions still appear likely.
.LONG TERM...(Friday through Wednesday)
Issued at 327 AM CDT Thu Apr 11 2019
By Friday the system will be exiting with just some lighter snow
expected. Northwest winds will still be gusting to around 35 mph so
some blowing snow still very possible. Temperatures will be on the
cold side with highs mostly in the 30s.
The system will finally exit Friday night with colder conditions
expected into Saturday. Lows in the 20s and highs in the 30s to
lower 40s.
Broad troughing will keep the cooler conditions in place on Sunday
as well as weak upper level ridging spreads into the area on Monday.
Some recovery in temperatures Sunday with highs upper 30s to mid
40s, a few 50s in northwest IA. By Monday 60s will work into
northwest IA with 40s to lower 50s elsewhere.
Below normal temperatures expected Tuesday and Wednesday as well
with just small chances for precipitation.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 605 AM CDT Thu Apr 11 2019
Widespread IFR and occasional LIFR conditions today. The worst
conditions will be from the James Valley into central SD with
heavy snow and blowing snow. Still expecting some icing and
strong winds in southeast SD and southwest MN. Conditions will
slowly improve late tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 7 AM CDT Friday for SDZ062-066-067-
069.
Wind Advisory until 1 PM CDT this afternoon for SDZ070-071.
Blizzard Warning until 7 AM CDT Friday for SDZ038>040-050-
052>061-063>065-068.
MN...Blizzard Warning until 7 AM CDT Friday for MNZ071-072-080-081-
097.
Ice Storm Warning until 7 AM CDT Friday for MNZ089-090-098.
IA...Wind Advisory until 1 PM CDT this afternoon for IAZ012>014-
020>022-031-032.
Ice Storm Warning until 7 AM CDT Friday for IAZ001>003.
NE...Wind Advisory until 1 PM CDT this afternoon for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Apr 11, 2:41 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
341 AM CDT Thu Apr 11 2019
MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>065-068-120845-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
341 AM CDT Thu Apr 11 2019
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Periods of heavy snow are expected through the day with some
mixed precipitation possible this morning in southwest Minnesota.
Snow amounts of 8 to 15 inches is likely along with wind gusts to
50 mph, which will create nearly impossible travel. The snowfall
and winds will gradually diminish through tonight with a few
additional inches of snow possible along with wind gusts around
40 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous conditions may continue on Friday with blowing snow
still possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-MNZ089-090-098-SDZ062-066-067-069-070-120845-
Lyon-Osceola-Dickinson-Nobles-Jackson-Rock-Minnehaha-Turner-
Lincoln-Yankton-Clay-
341 AM CDT Thu Apr 11 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Periods of sleet, snow and freezing rain are expected this morning
before become mainly snow in the afternoon and night.
Thunderstorms are also likely this morning. Winds will gust to
around 50 mph.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
By Friday some blowing snow will be possible but the worst
conditions will be over.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-120845-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
341 AM CDT Thu Apr 11 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
Scattered showers and isolated thunderstorms will be possible
through the day. East winds will gust to around 50 mph at times
today. Some small hail will be possible this morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Patchy light freezing rain and snow will be possible tonight into
early Friday but amounts will be light.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 11, 5:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM ICE STORM 3 S LAKE PARK 43.40N 95.33W
04/11/2019 DICKINSON IA PUBLIC
1/4 INCH OF ICE ON BRANCHES.
&&
PSLocal storm report, Apr 11, 5:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM ICE STORM JACKSON 43.63N 95.00W
04/11/2019 JACKSON MN BROADCAST MEDIA
1/4 TO 1/3 INCH OF ICE.
&&
PSFlood, Plymouth
- When
- April 11, 6:00 AM CST to April 12, 11:00 AM CST
- Where
- Plymouth County, 2.54 mi W of Millnerville to 2.29 mi WSW of Millnerville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.680, -96.550
Runoff from occasional precipitation in early April briefly resulted in significant flooding of agricultural and pasture lands near the Big Sioux River. The Big Sioux River near Jefferson (gage site BSJS2) crested at 0.25 feet above flood stage on April 11.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 11, 20191 death · 1 event
- High Wind in Iowa, April 11, 2019$131,000 · 55 kt wind · 22 events
- Coastal Flood in Ohio, April 11, 2019$120,000 · 2 events
- Strong Wind in Illinois, April 11, 2019$19,000 · 19 events
- Blizzard in South Dakota, April 11 to 12, 201926 events
- Strong Wind in Kentucky, April 11, 2019$16,000 · 16 events
- Heavy Snow in Minnesota, April 11 to 13, 201913 events
- Strong Wind in Missouri, April 11, 2019$11,000 · 11 events
- Winter Storm and Winter Weather in Michigan, April 11 to 12, 201912 events
- High Surf in Hawaii, April 11 to 15, 20198 events
- Strong Wind in Indiana, April 11, 2019$5,000 · 5 events
- Blizzard in North Dakota, April 11 to 12, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832743.